Texas, 2020Damaging Winds in Texas, July 30 to 31, 2020
July 30 to 31, 2020 · NWS LUB · 3 events in 3 counties and zones
Scattered thunderstorms developed across the South Plains ahead of a cold frontal boundary in the extreme southern Texas Panhandle. A very deeply mixed atmosphere allowed for a dry sub cloud layer.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across the South Plains ahead of a cold frontal boundary in the extreme southern Texas Panhandle. A very deeply mixed atmosphere allowed for a dry sub cloud layer. This resulted in a couple of severe wind gusts and thunderstorm wind damage. The first round of thunderstorms occurred late in the afternoon with a severe wind gust reported near Graham and a power pole blown over within the city of Lubbock (Lubbock County). An additional round of thunderstorms occurred during the early morning hours of the 31st as a short wave moved overhead. These thunderstorms mostly affected the southwestern South Plains and a severe wind gust was measured at a Texas Tech University mesonet site near Denver City (Yoakum County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 30, 1:43 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 30, 1:43 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
243 PM CDT Thu Jul 30 2020
.SHORT TERM...
GOES-East water vapor imagery analyzes a mid-level impulse rotating
equatorward along the downstream portion of the ridge axis, now
located over the Oklahoma/Texas Panhandle region. An upper-level
trough axis was digging into the south-central Great Plains,
accompanied by a 250-300 mb jet streak near 55 knots. A cold front
was located across the the extreme southern Texas Panhandle, and
continues to progress south across the Caprock and low Rolling
Plains.
As the cold front moves into the southern South and Rolling Plains
later this afternoon, the mid-level shortwave perturbation will
arrive during this time with isolated to scattered thunderstorm
development expected along the front. Intense heating will mix out
the boundary-layer entirely, though there is some degree of
subsidence aloft as lapse rates dampen above 500 mb. However,
towards the evening, mid-level cooling should begin to increase and
therefore enlarging MLCAPE to ~2,500 J/kg in the open warm sector
ahead of the cold front.
The richly buoyant airmass, characterized by mean mixing ratios near
13-15 g/kg beneath strong mid- and upper-level flow in conjunction
with a deeply mixed sub-cloud layer will augment the potential for a
damaging wind threat (up to 65 mph) with the strongest convection.
Locally heavy rain will also enhance the potential for localized
flash flooding. However, the flash flooding risk should be mitigated
by the stronger deep-layer winds as the front propagates through
the forecast area later this evening. The mean storm motion is
expected to be ~330/25 kt (towards the southeast at 30 mph) along
the advancing front.
There is a possibility of additional convection across the forecast
area overnight as another weak shortwave perturbation rotates across
the region. Should this come to fruition, LCLs will be rooted above
the post-frontal airmass (i.e. elevated) and storms should remain
below severe criteria. Quite a bit of uncertainty exists with the
potential for overnight convection, mainly due to the potential for
convective overturning after the initial round of storms and airmass
stabilization.
Thunderstorm chances wane altogether near sunrise tomorrow morning
as the airmass stabilizes, and the post-frontal airmass will leave
behind pleasant temperatures with highs only reaching the upper 80s
and lower 90s on the Caprock and Rolling Plains, respectively.
Sincavage
.LONG TERM...
The combination of N-NW flow aloft and low-level upslope flow
should generate scattered t-storm activity across the higher
terrain of NM Friday afternoon and evening. Although a stronger
northerly component to upper- and lower-level flow should keep
most of this activity to our west, there is a chance than an
isolated storm or two could spill across the state line late
Friday evening or Friday night.
The forecast area will remain located between the upper ridge to
the west and an upper trough to the east Saturday and into early
Sunday; with deep-layer northerly flow bringing a weak disturbance
across the area late Saturday afternoon and evening. This will
bring a chance of some late day t-storm development, although
forecast surface temps of lower 90s may be not quite sufficient to
break the cap, or keep development isolated.
Guidance is advertising a fairly strong convective signal late
Sunday/Sunday night corresponding to a stronger upper-level
shortwave moving out of the southern Rockies. It is still a little
too early to completely bite on the timing and strength of this
wave, but right now it looks like it will bring the best
opportunity in the forecast period for widespread convection and
rainfall across the forecast area. If the nocturnal MCS
materializes, we could see a threat of severe winds and locally
heavy rainfall, and it will likely be cooler Monday and more
stable in its wake. After a day of recovery, we could see another
shortwave and MCS late Tuesday/Tuesday night. But with signs of
the Southwest Desert upper ridge expanding northeastward, this
could push the storm track to the NE, favoring the SE TX Panhandle
and northern Rolling Plains. Then, due to the expanding ridge, NW
flow starts to weaken Wednesday, but could still be just enough
to support some t-storm chances, mainly across our northern areas.
Closing out the work week, it looks like the upper ridge should
become centered close enough to the forecast area to keep precip
chances low and temps above average.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
09/33
Hazardous weather outlook, Jul 30, 11:32 AM CST, 5 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1232 PM CDT Thu Jul 30 2020
TXZ021>044-311745-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1232 PM CDT Thu Jul 30 2020
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Scattered strong to severe thunderstorms are expected this afternoon
into tonight. These storms are expected to develop along and south
of a line from near Morton, to near Guthrie, and generally move to
the southeast. Wind gusts to 65 mph and hail near 1 inch diameter
will be the greatest threats along with localized very heavy rain and
flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms will be possible over the South Plains
Friday evening into early Saturday. Primary hazards will be locally
heavy rain and wind gusts to 65 mph.
Additional thunderstorm chances will exist from Sunday through early
next week. A few of these storms could become strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.
In the hours before
Special weather statement, Jul 30, 5:18 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Lubbock TX
618 PM CDT Thu Jul 30 2020
TXZ034-035-040-041-302345-
Terry TX-Hockley TX-Lynn TX-Lubbock TX-
618 PM CDT Thu Jul 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LUBBOCK...NORTHERN
LYNN...NORTHEASTERN TERRY AND SOUTHEASTERN HOCKLEY COUNTIES UNTIL 645
PM CDT...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wolfforth, or 5 miles west of Lubbock, moving southeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lubbock, Wolfforth, Texas Tech University, Slide, Lubbock South
Plains Mall, Woodrow, Reese Center, Wilson, Smyer, Ropesville, New
Home and Lubbock Science Spectrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3360 10219 3365 10194 3334 10158 3320 10213
TIME...MOT...LOC 2317Z 322DEG 22KT 3354 10198
55
Thunderstorm Wind, Lubbock
- When
- July 30, 5:21 PM CST
- Where
- Lubbock County, 1.05 mi WSW of Doud
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.565, -101.947
Local broadcast media relayed a picture of a power pole blown over near the intersection of 34th Street and South Loop 289.
Thunderstorm Wind, Garza
- When
- July 30, 6:25 PM CST
- Where
- Garza County, 5.43 mi SSW of Graham Chapel
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.081, -101.516
A Texas Tech University West Texas mesonet site near Graham measured a wind gust to 69 mph.
Thunderstorm Wind, Yoakum
- When
- July 31, 2:05 AM CST to 2:10 AM CST
- Where
- Yoakum County, 7 mi WNW of Denver City
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.009, -102.962
A Texas Tech University West Texas mesonet site near Denver City measured a peak wind gust of 61 mph at 0210 CST. Severe wind gusts were measured from 0205 through 0210 CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 30, 20203 deaths · 5 injured · 1 event
- Flash Flooding in West Virginia, July 30 to 31, 2020$478,000 · 6 events
- Hail and Damaging Winds in Oklahoma, July 30, 2020$44,000 · 1.5 in hail · 30 events
- Flash Flooding and Flooding in Missouri, July 30 to 31, 2020$50,000 · 19 events
- Hail and Damaging Winds in Oklahoma, July 30, 2020$58,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Massachusetts, July 30, 2020$40,000 · 60 kt wind · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 30, 202034 events
- Damaging Winds in New Jersey, July 30 to 31, 202061 kt wind · 23 events
- Flash Flood in Illinois, July 30, 2020$25,000 · 1 event
- Damaging Winds in Connecticut, July 30, 2020$17,000 · 52 kt wind · 3 events
- Damaging Winds in New York, July 30 to 31, 2020$15,000 · 52 kt wind · 5 events
- Flash Flooding in Kansas, July 30, 202013 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902126, 902128, 902129.